Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Amarillo, TX

May 31, 2005Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2005, 2:06 PM CDT for Potter County, Randall County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2005, 2:06 PM CDT (19:06 UTC)
Expired
May 31, 2005, 3:00 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT TUE MAY 31 2005

.UPDATE...
LOW CEILINGS HAVE CONTINUE ACROSS MOST OF THE AREA INTO THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHEAST
POTIONS OF THE PANHANDLES. TEMPERATURES REMAIN IN THE 60S ACROSS MOS
AREAS EARLY THIS AFTERNOON. HAVE DECIDED TO LOWER HIGHS A CATAGORY OR
TWO ACROSS ALL OF THE AREA DUE TO CONTINUED CLOUD COVER WHICH IS
HAMPERING THE WARM UP.

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT TUE MAY 31 2005/

DISCUSSION...
ONCE AGAIN SVR WX EVENT YESTERDAY AFTN THRU EARLY THIS MORNING HERE
IN PNHDLS WAS ANOTHER NON EVENT...A BIG DUD. NEW MEXICO WAS THE
PLACE TO BE. NO REPORTS OF SVR WX RECEIVED...WITH LOCALLY HEAVY RAIN
THE MAIN STORY. CURRENT COMPLEX OF STORMS PUSHING THRU ERN ZNS WITH
NEW DEVELOPMENT OVER NERN NM AND ACROSS OK PNHDL. HAVE GONE WITH SCT
POPS VIA AREAL QUALIFIERS FOR TODAY TO COVER CURRENT ACTIVITY...
THEN FOLLOWED BY A BRIEF LULL...WHICH...GIVEN SUFFICIENT DAYTIME
HEATING AND THE APCH OF ANOTHER UPPER LVL SHORTWAVE TROF...SHOULD
RESULT IN A NEW CROP OF TSTMS LATER THIS AFTN AND EVENING. ANY SFC
BOUNDARIES FROM EARLIER CONVECTION MAY ALSO SERVE AS A FOCUSING
MECHANISM FOR NEW STORMS. DITTO FOR TNGT...THAT IS...SCT POPS VIA
AREAL QUALIFIERS AS SHORTWAVE TROF MOVES ESE ACROSS FCST AREA. TIMING
WISE...ALL SHORT RANGE MODELS SUGGEST MAIN AXIS OF THIS SHORTWAVE
TROF WILL BE JUST E OF FCST AREA BY 06Z WED. IF THIS COMES TO PASS...
MOST OF THE PRECIP THAT FORMS MAY OCCUR BEFORE 06Z. WILL NOT SPLIT
HAIRS ON IT FOR THIS PCKG. LATER SHIFTS CAN ADJUST POPS IF NECESSARY.
AS FOR SVR POTENTIAL...HAVE OMITTED FROM ZONES THIS PCKG BUT
ACKNOWLEDGE PSBLTY GIVEN APCHG SHORTWAVE TROF. THE BIG QUESTION IS
EXTENT OF DAYTIME HEATING AND INSTABILITY...WHICH WERE IN QUESTION
YESTERDAY AS WELL. LATER SHIFTS CAN INSERT IF NECESSARY INGREDIENTS
PHASE TOGETHER LATER THIS AFTN AND EVENING. DO NOT WANT TO SHOTGUN
SVR IN ALL ZNS DUE TO ABV UNCERTAINTIES.

FROM LATE WED AND BEYOND...THE UA PATTERN UNDERGOES A TRANSITION TO A
WRN TROF AND ERN US RIDGE. ALL SHORT RANGE AND MEDIUM RANGE MODELS
ARE IN BASIC AGREEMENT WITH THIS PATTERN CHANGE...BUT THEY DIFFER
IN THE USUAL DETAILS REGARDING STRENGTH OF WRN US TROF AND TIMING OF
ANY INDIVIDUAL SHORTWAVE TROFS EMBEDDED IN THE LONGWAVE TROF.
PNHDLS WILL BE IN SW OR WSW FLOW ALOFT MORE TYPICAL OF EARLY JUNE
FROM THU THRU AT LEAST NEXT TUE. THIS WILL TRANSLATE TO WARMER TEMPS
AND THE RETURN OF THE SFC DRYLINE WHICH WILL MORE THAN LIKELY BE
SLOSHING BACK AND FORTH ON ANY GIVEN DAY. WILL CONTINUE WITH SLGT
CHC POPS FROM WED THRU FRI NIGHT FOR MAINLY AFTN AND NIGHTTIME
TSTMS AT THIS TIME AS A COUPLE MID LVL SHORTWAVE TROFS ROTATE INTO
SRN HI PLAINS. WILL NOT GO ANY HIGHER THAN SLGT CHC DUE TO PROGGED
MID LVL CAPPING INVERSION ESTABLISHING ITSELF STARTING THU.

FOR SAT THRU NEXT TUE NEAR OR SLIGHTLY ABV NORMAL TEMPS EXPECTED AS
OVERALL UA PATTERN DOES NOT CHANGE. SINCE THERE IS A LARGE AMOUNT
OF UNCERTAINTY REGARDING MOISTURE PARAMETERS...TIMING OF ANY
INDIVIDUAL MINOR SHORTWAVE TROFS EJECTING OUT OF WRN US LONGWAVE
TROF...POSITION OF SFC DRYLINE...AND STRENGTH OF MID LVL CAPPING
INVERSION...WILL CONTINUE TO RIDE WITH A DRY PCKG FROM SAT THRU
NEXT TUE AND ONLY HAVE 10 POPS. TYPICALLY...CAP STRENGTH IS THE
BIGGEST UNKNOWN THIS FAR OUT AND MORE OFTEN THAN NOT COMPUTER
MODELS UNDERPLAY THE STRENGTH OF THIS PARAMETER. THEREFORE...AM NOT
IN FAVOR OF SPREADING 20 POPS EVERYWHERE ALL 7 DAYS. LATER
SHIFTS CAN INSERT POPS IN APPROPRIATE ZONES SHOULD THE SITUATION
WARRANT AS TIME GETS CLOSER. IN GENERAL...RETAINED INTEGRITY OF
PREVIOUS PCKG.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

09/04
Hazardous weather outlook, May 31, 1:00 PM CDT, 1 hour 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 31 2005

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE...
GENERALLY SOUTH OF A DALHART TO WELLINGTON LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE
EXPECTED TO STAY JUST BELOW SEVERE LEVELS ACROSS THE REMAINDER
OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...
MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS.  THESE STORMS
ARE EXPECTED TO BE ISOLATED...BUT A FEW OF THESE STORMS MAY APPROACH
SEVERE LEVELS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCE FOR SEVERE STORMS APPEAR TO BE THURSDAY
AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
STAY ALERT AND PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE.

DRILLETTE

In the hours before

Special weather statement, May 31, 1:22 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
122 PM CDT TUE MAY 31 2005

TXZ014-311845-
GRAY TX-
122 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED NEAR LEFORS AT 122 PM CDT...MOVING
EAST AT 25 MPH.

AT 105 PM...SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED BRIEF FUNNELS
AND POSSIBLY A BRIEF TOUCHDOWN OF THE FUNNEL ABOUT 4 MILES SOUTHWEST
OF PAMPA. THE STORM IS NOW APPROACHING LEFORS AND NO ADDITIONAL
REPORTS OF FUNNELS HAVE BEEN RECEIVED.

NEVERTHELESS...PEOPLE IN GRAY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:04 PM CDTSevere Thunderstorm WarningAMAOldham41 min
May 31, 2:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith54 min
May 31, 2:56 PM CDTSevere Thunderstorm WarningAMAPotter, Randall64 min
May 31, 3:00 PM CDTTornado WarningAMARandall45 min
May 31, 3:03 PM CDTSevere Thunderstorm WarningAMAArmstrong57 min
May 31, 3:14 PM CDTTornado WarningAMADeaf Smith46 min
May 31, 3:53 PM CDTSevere Thunderstorm WarningAMARandall67 min
May 31, 3:56 PM CDTSevere Thunderstorm WarningAMADeaf Smith64 min
May 31, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong54 min
May 31, 4:37 PM CDTSevere Thunderstorm WarningAMAPotter53 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min
May 31, 5:53 PM CDTSevere Thunderstorm WarningAMACarson38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.